Cephalosporin Use in Penicillin-Allergic Patients: Pros & Cons
Experts debate the use of cephalosporins in patients who are allergic to penicillins who have not undergone a prior allergy evaluation.
Are cephalosporins safe for use in patients allergic to penicillins who haven’t undergone a prior allergy evaluation? Experts debated this very question during the annual meeting of the American Academy of Allergy, Asthma, and Immunology in March, and a summary of the discussion was published on September 22, 2017, in the Journal of Allergy and Clinical Immunology: In Practice.
Currently, there are no widely accepted guidelines regarding the use of cephalosporins in patients allergic to penicillin, which adds to the challenge facing clinicians, given that the most commonly reported drug allergy involves the first-generation antibiotic (and that cephalosporins and penicillin share structural similarities). In general, simply automatically withholding cephalosporins in patients allergic to penicillins would increase the use of broader-spectrum antibiotics, resulting in more adverse events and potential treatment failures.
“Setting standards for cephalosporin use among penicillin-allergic patients… is important to the quality and safety of care we deliver,” Kimberly G. Blumenthal, MD, MSc, Division of Rheumatology, Allergy and Immunology, Department of Medicine and Edward P. Lawrence Center for Quality and Safety, Massachusetts General Hospital, Boston, who argued the “con” perspective, told Contagion®.
During the debate, in arguing the pro-cephalosporin position, Eric Macy, MD, MS, FAAAAI, Department of Allergy, Southern California Permanente Medical Group, San Diego Medical Center, who was unable to respond to a request for comment on deadline, acknowledged that “the literature supports that all individuals, particularly hospitalized individuals, with an unconfirmed penicillin allergy should have the penicillin allergy confirmed or removed for patient safety.” However, he added that, “this does not mean one could not treat a patient with a cephalosporin before removing the penicillin allergy or confirming a penicillin allergy,” and that cephalosporin tolerance testing in patients with a history of penicillin allergy may not improve overall patient safety or clinical outcomes “because of the high number needed to treat, time, expense, and the low likelihood of such testing occurring.”
In making his case, Dr. Macy noted that roughly 1 in 10 Americans has a history of penicillin allergy, and fewer than 2% have a history of any cephalosporin allergy. He added that, even in patients with no history of antibiotic, “there is no such thing as a risk-free antibiotic exposure, even after negative allergy testing.” In general, studies suggest that most reported allergic reactions to cephalosporins are benign rashes, and only “an extremely small minority” of patients experience life-threatening anaphylaxis or a severe cutaneous adverse reaction.
To date, he said, multiple studies have found that cephalosporins can be used safely in individuals with penicillin allergy, as confirmed by positive penicillin skin test results, without any testing for cephalosporin tolerance. At his institution, from 2010 through 2017, clinicians have used an oral amoxicillin challenge in all penicillin skin test-negative individuals, assessing more than 2500 patients. In all, they have identified 24 patients with acute-onset (within 1 hour) oral amoxicillin-associated reactions and 10 others with delayed-onset (more than 1 hour) reactions. Most of these patients tolerated multiple courses of cephalosporins before presenting with symptoms of an allergic reaction.
“The basic argument for the pro position relies on the underappreciation of the risks of avoiding a needed therapeutic cephalosporin when it is the drug of choice for a documented bacterial infection, versus the dramatically exaggerated risk of serious immunologically mediated reactions to cephalosporins in the very common setting of an unconfirmed penicillin allergy,” he noted during the debate.
Dr. Blumenthal, meanwhile, agreed cephalosporin antibiotics “should not be unnecessarily withheld in patients who report a previous penicillin allergy”—particularly given evidence in the literature that suggests that withholding them could increase patient risk for healthcare-associated infections as well as overall healthcare costs. However, she added, “the harms associated with beta-lactam antibiotic avoidance in patients with penicillin allergy histories must be balanced with the risk of administering cross-reactive drugs.” Because penicillins and cephalosporins share structural similarities (including identical or similar side chains and R groups), she explained, there is an increased risk for cross-reactivity when administering cephalosporins to patients with a history of penicillin allergy. Studies have suggested that rates of such cross-reactivity are “likely between 2% and 5%,” she said; US Food and Drug Administration (FDA) labels for cephalosporin antibiotics “suggest that precautions should be taken for patients with penicillin allergy,” she added.
Dr. Blumenthal believes “allergy evaluation tools” such as allergy history to risk-stratify patients and skin testing/test dosing to assess overall risk, should be used prior to the initiation of cephalosporin treatment. At 5 Partners HealthCare System hospitals, she and her colleagues have implemented a guideline based on allergy history to “advise how cephalosporins should be used in patients with different penicillin allergy histories (full dose, test dose, or allergy consultation for penicillin skin testing).” This approach has not been an “impediment to cephalosporin use;” rather, it has been “associated with an almost 2-fold increased use of favorable beta-lactams (mostly cephalosporins).”
“Dr. Macy and I… both want penicillin allergies evaluated, and we both want cephalosporins used in patients with penicillin allergy when that can be done safely,” Dr. Blumenthal told Contagion®. “We… share the hope of improving patient quality and safety of care for patients with penicillin allergy. The question has very important clinical implications for all health professionals [because] cephalosporins are a useful and effective first-line antibiotic for many infectious diseases.”
Brian P. Dunleavy is a medical writer and editor based in New York. His work has appeared in numerous healthcare-related publications. He is the former editor of Infectious Disease Special Edition.